Alert archive / Wisconsin / Dense Fog Advisories in 2011

Dense Fog Advisory 4, NWS Twin Cities, MN

March 16, 20119 counties in Wisconsin; 6 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Mar 16, 2011, 1:56 AM CDT for 9 counties in Wisconsin; 6 counties in Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2011, 1:56 AM CDT (06:56 UTC)
Expired
Mar 16, 2011, 9:00 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Chisago County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WWUS73 KMPX 160656
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 AM CDT WED MAR 16 2011

...DENSE FOG EARLY THIS MORNING...

.A DENSE FOG ADVISORY HAS BEEN ISSUED FOR ALL OF WEST CENTRAL
WISCONSIN AND PORTIONS OF EAST CENTRAL MINNESOTA...TO THE NORTH
AND EAST OF THE TWIN CITIES...THROUGH 9 AM THIS MORNING. DENSE
FOG...WITH VISIBILITIES BELOW A QUARTER OF A MILE...WILL BE
COMMON THROUGH DAYBREAK FROM MORA AND CAMBRIDGE ON EAST AND SOUTH
THROUGH WOODBURY...RICE LAKE...MENOMONIE...EAU CLAIRE AND
LADYSMITH.

MNZ044-045-052-053-061-063-WIZ014>016-023>028-161400-
/O.NEW.KMPX.FG.Y.0004.110316T0656Z-110316T1400Z/
MILLE LACS-KANABEC-ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...PRINCETON...MORA...CAMBRIDGE...
CENTER CITY...BLAINE...STILLWATER...AMERY...BALSAM LAKE...
RICE LAKE...BARRON...LADYSMITH...HUDSON...NEW RICHMOND...
RIVER FALLS...PRESCOTT...MENOMONIE...BOYCEVILLE...DURAND...
PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA
156 AM CDT WED MAR 16 2011

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CDT THIS
MORNING. 


* VISIBILITY...FREQUENTLY BELOW A QUARTER OF A MILE THROUGH
  DAYBREAK.

* IMPACTS...SOME SLIPPERY SPOTS MAY BE ENCOUNTERED ON AREA
  ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES...DUE TO THE FOG
  AND TEMPERATURES BELOW FREEZING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

RAH

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Mar 15, 9:40 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Mar 15, 9:40 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CDT TUE MAR 15 2011

.DISCUSSION...ISSUED 336 PM CST

PRIMARILY ZONAL FLOW WILL BRING PERIODIC FAST MOVING DISTURBANCES
THROUGH THE AREA THROUGH MOST OF THE FORECAST PERIOD... AS THE
FLOW BECOMES MORE AMPLIFIED ALONG THE WEST COAST WITH A GOOD UPPER
TROUGH DEVELOPING THERE BY THE END OF THE WEEK. THE MODELS ARE IN
REASONABLY GOOD AGREEMENT INTO THE WEEKEND... BUT SIGNIFICANT
DIFFERENCES BEGIN TO SHOW UP NEXT WEEK AS THEY DECIDE WHAT TO DO
WITH ENERGY THAT WILL EVENTUALLY EJECT EASTWARD FROM THE WESTERN
US TROUGH. THE OVERALL THEME OF A WARMING TREND THROUGH MOST OF
THE PERIOD STILL LOOKS ON TRACK... WITH A FEW CHANCES FOR PCPN
OVER THE COURSE OF THE SEVEN DAYS. HOWEVER... THERE APPEARS TO BE
AT LEAST SOME CHANCE FOR A DECENT COOL DOWN AT THE TAIL END OF THE
SEVEN DAY PERIOD AND PARTICULARLY LATER NEXT WEEK WITH AN UPPER
LOW POSSIBLY CLOSING OFF OVER THE NORTHEAST CONUS AND EASTERN
CANADA. UTILIZED A BLEND OF GUIDANCE THROUGH THE WEEKEND... THEN
TRENDED TOWARD A BLEND OF THE ECMWF AND HPC GUIDANCE BEYOND THAT
TIME. HAVE LOW CONFIDENCE IN THE FORECAST SPECIFICS FROM SUNDAY
ONWARD... WHICH IS UNFORTUNATE SINCE THE PCPN AND TEMPERATURE
TRENDS DURING THAT TIME WILL HAVE A SIGNIFICANT IMPACT ON SNOWMELT
AND POTENTIAL FLOODING ACROSS THE AREA NEXT WEEK. HOPEFULLY THINGS
WILL COME INTO BETTER AGREEMENT OVER THE NEXT FEW DAYS SO
SPECIFICS CAN BE TIED DOWN.

SHORTWAVE AND SURFACE TROUGH CURRENTLY MOVING THROUGH THE AREA MAY
BRING SOME LIGHT PCPN INTO THE EASTERN CWFA INTO EARLY EVENING...
BUT OTHERWISE LOOK FOR IMPROVING CONDITIONS TONIGHT LASTING
THROUGH WEDNESDAY AS WEAK RIDGING WORKS ACROSS THE AREA. THE NEXT
CHANCE FOR PCPN WILL WORK ACROSS THE AREA FROM LATER WEDNESDAY
NIGHT INTO THURSDAY EVENING AS ANOTHER QUICK MOVING PACIFIC
SHORTWAVE RIPPLES ALONG THE US/CANADIAN BORDER AND DRAGS A FRONTAL
BOUNDARY THROUGH THE AREA. THERE IS SOME CHANCE FOR SOUTHERLY FLOW
TO BRING MARGINALLY UNSTABLE AIR INTO THE FAR SOUTHERN CWFA DURING
THAT TIME FRAME... SO INCLUDED ISOLATED THUNDER CHANCES THERE
ALONG WITH CHANCES FOR RAIN ACROSS THE ENTIRE AREA. HIGH PRESSURE
WILL WORK INTO THE AREA ON FRIDAY AND SHOULD HANG ON INTO THE
WEEKEND BEFORE THE NEXT SYSTEM STARTS TO APPROACH SATURDAY NIGHT
INTO SUNDAY. GOOD UPPER RIDGING LOOKS TO DEVELOP FROM OUR AREA
EASTWARD AHEAD OF THIS SYSTEM... WITH SUBSTANTIAL SOUTHERLY FLOW
AHEAD OF THE SURFACE LOW WHICH WILL SLOWLY EMERGE FROM THE PLAINS.
IT IS AT THIS POINT IN THE FORECAST WHERE THE GUIDANCE STARTS TO
EXHIBIT QUITE A BIT OF SPREAD... WITH DIFFERING IDEAS AS TO HOW
THINGS WILL EVOLVE ACROSS OUR AREA. IT APPEARS WE SHOULD SEE AN
INITIAL PIECE OF ENERGY EJECT OUT AND HELP DRIVE A SURFACE LOW
ACROSS THE AREA DURING THE SUNDAY-MONDAY TIME FRAME... BUT THEN WE
LOOK TO HAVE A SECOND PIECE WITH A MORE SUBSTANTIAL PIECE OF THE
MAIN UPPER TROUGH WORK OUT BY SOME POINT TUESDAY. SO... INCLUDED
PCPN CHANCES FROM THE SECOND PART OF THE WEEKEND INTO MONDAY...
THEN BROUGHT SOME CHANCE POPS BACK TO PART OF THE AREA ON TUESDAY.
THERE IS SOME POTENTIAL FOR SIGNIFICANT PCPN ON SUNDAY DEPENDING
ON THE STRENGTH OF THE FEATURE WHICH EJECTS OUT INTO THE AREA AND
THE DEGREE OF MOISTURE AND DESTABILIZATION WHICH OCCUR... BUT IT
LOOKS LIKE THERE WILL BE CONVECTIVE POTENTIAL OVER A REASONABLE
PORTION OF THE AREA WHICH COULD CERTAINLY AUGMENT PCPN TOTALS AT
LEAST LOCALLY. THE BOTTOM LINE IS... STAY TUNED FOR LATER
FORECASTS... PARTICULARLY FOR DAYS 4-7 OF THE FORECAST.

&&

.AVIATION.../06Z TAF ISSUANCE/

SOME CONCERN IN THE OVERNITE WITH FOG DEVELOPMENT.  NARROW T/TD
SPREADS ACROSS AREA WITH SNOWMELT TODAY WIL MAKE AIRMASS SUSCEPTIBLE
TO FOG FORMATION.  SFC WNDS GOING QUITE FLAT ACROSS AREA...BUT
GRADIENT WILL PICK UP A BIT LT TNGHT IN W MN. AFT 08-09Z ALL TAFS
SHUD BE MVFR FOG. WENT IFR AT EAU/RNH WHERE PRESSURE GRADIENT WILL
REMAIN WEAK THRU THE NIGHT.  INCRSG SSE WINDS ON WED WITH GUSTS TO
ARND 25 KTS AT AXN/RWF AND 20 KTS ELSEWEHRE AFT 18Z.

MSP...EXPECT VSBYS 4-6SM BR TO DVLP ARND 08-09Z AND CONT UNTIL 12Z.
PRES GRADIENT INCRSG DRNG THE MRNG WITH G20 KTS BY AROUND 18Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TRH/BAP
Hazardous weather outlook, Mar 15, 11:38 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1138 PM CDT TUE MAR 15 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1138 PM CDT TUE MAR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

LOCALLY DENSE FOG WILL BE ENCOUNTERED ACROSS WEST CENTRAL WISCONSIN.
MOTORISTS SHOULD EXPECT TO ENCOUNTER RAPIDLY VARYING VISIBILITIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SPRING SNOW MELT WILL BE ON THE INCREASE ACROSS THE OUTLOOK AREA
THROUGH THE WEEKEND. RIVERS AND STREAMS WILL BE ON A SLOW RISE LATE
IN THE WEEK AS RUNOFF DEVELOPS. ICE JAMS ON AREA RIVERS AND STREAMS
WILL ALSO BECOME AN INCREASING THREAT. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:15 PM CDTRiver Flood WatchMPXBlue Earth, Brown, Nicollet24 hr
Mar 16, 12:15 PM CDTRiver Flood WatchMPXCarver24 hr
Mar 16, 12:15 PM CDTRiver Flood WatchMPXWright48 hr
Mar 16, 12:15 PM CDTRiver Flood WatchMPXRedwood24 hr

Nearby

Dense Fog Advisories in Wisconsin, 2011Dense Fog Advisories in Minnesota, 2011Every dense fog advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.